My 88-year-old mother has just come off 4 pages of medications that have been heaped upon her over the years. She has been diagnosed with Alzheimer's; however, since narrowing her meds from six pages to two, she can now follow a discussion, form her own sentences, and remember things that happened days ago. In other words she is coherent after many years. She is in a nursing home after suffering two strokes over the past year, and she was agitated and unable to sleep last night. She takes a low dose of Cymbalta in the morning, and she is on breathing treatments with albuterol four times per day for congestion remaining after a bout with double pneumonia. The doctor at the nursing home wants to put her on Ambien or Trazodone to help calm her, and I have refused both of them. I need to find something for her to take that will not fog her brain and cause her to slip back into mental numbness.
Folks with Alzheimer's have trouble sleeping a lot, but from what I'm reading, her meds could be contributing to her insomnia. First, one of the things Cymbalta does is stop the reuptake of norephedrine in the brain. That can make you feel wide awake. It is ok for people who are,always tired due to depression. Another stimulate they have her on is the Albuterol 4 times a day. I had pneumonia once and had to use it in an inhaler. I hated it but it worked. It made me jittery. Ambien is know to cause sleep walking ab you don't want that! trazodone works great and doesn't seem to linger the next day. I would try that at a low dose for a week and see how she reacts. I know a million natural remedies but I know they wont let her take it. And be sure they don't give her valium. It stays in the system longer in elderly people and can cause issues
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 Jul 2010 • 2 answers
Posted 8 Jan 2012 • 2 answers
Friend took valerin now heart is beating irregularly. emergency room or just try to relax and sleep?
Posted 11 Apr 2013 • 2 answers
Posted 22 May 2016 • 1 answer
Posted 11 Jun 2016 • 1 answer